- Chemo brain
- Chemotherapy and hair loss: What to expect during treatment
- see all in Cancer
Chemotherapy nausea and vomiting: Prevention is best defense
Not everyone experiences nausea and vomiting during chemotherapy. Find out if you're at risk of these side effects and what you and your doctor can do to prevent them.By Mayo Clinic staff
Nausea and vomiting are common side effects of chemotherapy treatment for cancer. But in most cases, these side effects can be controlled with preventive medications and other measures. If you're considering chemotherapy, you and your doctor can take steps to prevent or decrease nausea and vomiting associated with chemotherapy. This can help make you more comfortable during your cancer treatment.
Who's at risk of nausea and vomiting during and after chemotherapy?
Whether you'll experience nausea and vomiting as a result of chemotherapy depends on what chemotherapy drugs you receive, whether you receive other cancer treatments — such as radiation — during your chemotherapy treatment, and whether you've experienced nausea and vomiting in the past.
Chemotherapy drugs that cause nausea and vomiting
Certain chemotherapy drugs are more likely than are others to cause nausea and vomiting. Some medications associated with significant risk of these side effects include:
- Altretamine (Hexalen)
- Busulfan (Busulfex, Myleran)
- Carmustine (Bicnu)
- Cisplatin (Platinol)
- Cyclophosphamide (Cytoxan)
- Doxorubicin (Adriamycin)
- Epirubicin (Ellence)
- Estramustine (Emcyt)
- Ifosfamide (Ifex)
- Lomustine (Ceenu)
- Mechlorethamine (Mustargen)
- Procarbazine (Matulane)
- Streptozocin (Zanosar)
- Temozolomide (Temodar)
If you'll be receiving one of these chemotherapy drugs, preventive measures are available to help you avoid these side effects.
Whether a drug will cause nausea and vomiting also depends on the amount you receive. Some drugs may be less likely to cause side effects at lower dosages. Ask your doctor whether your treatment plan is likely to cause nausea and vomiting.
Personal factors that may increase your risk
Not everyone reacts to chemotherapy in the same way. Certain factors may make you more vulnerable to treatment-related nausea and vomiting. You may be more vulnerable if one or more of the following apply to you:
- You're a woman.
- You're younger than 50.
- You've experienced nausea and vomiting with previous treatments, or you have a history of motion sickness.
- You have a high level of anxiety.
- You experienced morning sickness during pregnancy.
- You are prone to vomiting when you're sick.
- You have a history of drinking little or no alcohol.
In addition, if you expect that your treatment will cause nausea and vomiting, there's a chance that it will. You can become so convinced that nausea and vomiting will occur that it does occur. This might happen if you think, like many people do, that all cancer treatments cause these side effects, which isn't true. Your doctor can tell you specifically whether the treatment you'll receive is likely to cause nausea and vomiting.Next page
(1 of 2)
- Antiemesis. Fort Washington, Pa: National Comprehensive Cancer Network Clinical Practice Guidelines in Oncology. http://www.nccn.org/professionals/physician_gls/PDF/antiemesis.pdf. Accessed March 11, 2011.
- Nausea and vomiting. National Cancer Institute. http://www.cancer.gov/cancertopics/pdq/supportivecare/nausea/patient/allpages. Accessed March 11, 2011.
- Eating hints: Before, during and after cancer treatment. National Cancer Institute. http://www.cancer.gov/cancertopics/coping/eatinghints/AllPages. Accessed March 11, 2011.